Arkansas, 2016

Damaging Winds in Arkansas, July 14, 2016

July 14, 2016 · NWS TSA · 14 events in 3 counties and zones

A complex of severe thunderstorms developed along a cold front over southern Kansas and central Oklahoma during the early morning hours of the 14th. These storms became very organized and intensified as they moved into unstable air over eastern Oklahoma during the late morning hours and over northwestern Arkansas during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of severe thunderstorms developed along a cold front over southern Kansas and central Oklahoma during the early morning hours of the 14th. These storms became very organized and intensified as they moved into unstable air over eastern Oklahoma during the late morning hours and over northwestern Arkansas during the afternoon hours. The complex evolved into a fast-moving line of severe thunderstorms that produced widespread damaging wind. Wind damage from these storms continued through the afternoon and evening hours across southwestern Arkansas, northern Louisiana, and western Mississippi, thus meeting the definition of a derecho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 14, 9:49 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 9:49 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1049 AM CDT THU JUL 14 2016

...UPDATE...

.DISCUSSION...
Earlier update increased precip chances for most locations based
on organizing MCS and likelihood it will be persist eastward.
Instability has recovered substantially in wake of the early
morning convection and expectations are that severe weather
potential will increase through the day as the ongoing storms
become nearer sfc based. Prior to the convection temps are on
track and any later update would be to cool temps once the
convection influences an area.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   95  70  89  72 /  90  80  40  30
FSM   94  72  90  73 /  80  70  40  30
MLC   95  72  91  73 /  70  60  40  30
BVO   92  67  88  69 /  90  80  30  30
FYV   90  68  86  67 /  80  80  40  30
BYV   90  68  86  67 /  80  80  40  30
MKO   94  71  90  72 /  90  80  40  30
MIO   91  68  88  70 /  90  70  30  30
F10   95  71  91  73 /  80  70  40  30
HHW   96  74  95  73 /  50  30  30  20

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

SHORT TERM...07
Hazardous weather outlook, Jul 14, 7:09 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
809 AM CDT THU JUL 14 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
809 AM CDT THU JUL 14 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...MAINLY NORTH OF INTERSTATE 40.
	ONSET...BEFORE NOON...INCREASING DURING AFTERNOON.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...ALONG AND NORTH OF INTERSTATE 40.
	ONSET...THIS AFTERNOON.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40 IN EASTERN OKLAHOMA.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
THUNDERSTORMS CONTINUE TO INCREASE ACROSS SOUTHERN KANSAS
AND NORTH CENTRAL OKLAHOMA THIS MORNING...AND THEY ARE EXPECTED
TO SPREAD EASTWARD DURING THE MORNING INTO AFTERNOON HOURS.
ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP EASTWARD ACROSS
NORTHEAST OKLAHOMA AHEAD OF THE GROWING THUNDERSTORM COMPLEX.
EVENTUALLY STORMS ARE LIKELY TO CONSOLIDATE INTO ONE OR TWO
LARGE STORM COMPLEXES...AND SPREAD EAST AND SOUTH THIS
AFTERNOON AND EVENING.

CONDITIONS DO APPEAR FAVORABLE FOR DAMAGING WIND POTENTIAL
WITH ANY THUNDERSTORMS...AND THE WIND POTENTIAL WILL INCREASE
FURTHER AS STORMS CONSOLIDATE.  SEVERAL DATA SOURCES INDICATE
LOCALIZED INTENSE WIND GUSTS...POSSIBLY NEAR 80 MPH WINDS...
ARE POSSIBLE WITH THE STRONGEST STORMS.

AREAS OF HEAVY RAIN WILL ALSO DEVELOP AS THE STORMS INCREASE
IN COVERAGE AND GRADUALLY CONSOLIDATE INTO A LARGER COMPLEX.
WHILE MANY LOCATIONS REMAIN VERY DRY...THE INTENSE RAINFALL
RATES MAY PRODUCE LOCALIZED FLASH FLOODING.

FINALLY...HEAT WILL ALSO BE A CONCERN THIS AFTERNOON IN AREAS
THAT ARE NOT AFFECTED BY THUNDERSTORMS. HEAT INDEX VALUES
APPROACHING 105 DEGREES MAY DEVELOP ACROSS PORTIONS OF
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES CONTINUE INTO SATURDAY AS THE FRONTAL BOUNDARY
STALLS ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. SOME
OF THE STORMS COULD BE STRONG TO SEVERE ON FRIDAY WITH STRONG
WIND GUSTS THE MAIN CONCERN.

HOT AND DRY CONDITIONS WILL RETURN ON SUNDAY AND CONTINUE INTO
THE MIDDLE OF NEXT WEEK.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 14, 1:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     TAHLEQUAH               35.92N 94.97W
07/14/2016  M63 MPH          CHEROKEE           OK   AWOS

            MEASURED AT THE TAHLEQUAH MUNICIPAL AIRPORT.

0220 PM     TSTM WND GST     COOKSON                 35.71N 94.92W
07/14/2016  E60 MPH          CHEROKEE           OK   TRAINED SPOTTER

            ESTIMATED BY A SPOTTER. RELAYED BY MEDIA.

&&

KAH
Local storm report, Jul 14, 1:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
239 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     SAPULPA                 36.00N 96.11W
07/14/2016                   CREEK              OK   BROADCAST MEDIA

            SIGNIFICANT WIND DAMAGE TO TREES INCLUDING AT LEAST ONE
            LAYING ON A HOUSE. PHOTOS RECEIVED VIA SOCIAL MEDIA AND
            ADDITIONAL REPORTS FROM BROADCAST MEDIA. TIME ESTIMATED.

0110 PM     TSTM WND DMG     MUSKOGEE                35.75N 95.37W
07/14/2016                   MUSKOGEE           OK   BROADCAST MEDIA

            SIGNIFICANT WIND DAMAGE AT A SHOPPING CENTER IN MUSKOGEE.
            NUMEROUS PHOTOS SEEN ON SOCIAL MEDIA AND ON TELEVISION.
            TIME ESTIMATED VIA RADAR.

0235 PM     TSTM WND GST     HARTSHORNE              34.85N 95.56W
07/14/2016  E60.00 MPH       PITTSBURG          OK   TRAINED SPOTTER

            AT LEAST 60 MPH WINDS ESTIMATED IN HARTSHORNE. RELAYED BY
            LE FLORE COUNTY EMERGENCY MANAGEMENT.

&&

KAH
Local storm report, Jul 14, 1:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND DMG     WAGONER                 35.96N 95.37W
07/14/2016                   WAGONER            OK   PUBLIC

            POWER POLES DOWNED IN WAGONER. PHOTOS RECEIVED VIA SOCIAL
            MEDIA. TIME ESTIMATED.

&&

KAH
Local storm report, Jul 14, 1:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     MCALESTER               34.93N 95.77W
07/14/2016                   PITTSBURG          OK   TRAINED SPOTTER

            LARGE TREE DOWNED. PHOTO RECEIVED VIA SOCIAL MEDIA. TIME
            ESTIMATED VIA RADAR.

&&

KAH
Local storm report, Jul 14, 1:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
259 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     SALLISAW                35.46N 94.79W
07/14/2016                   SEQUOYAH           OK   BROADCAST MEDIA

            ROOF OFF BUSINESS. RELAYED VIA SOCIAL MEDIA.

&&

JBM
Local storm report, Jul 14, 2:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
300 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     FORT SMITH              35.39N 94.40W
07/14/2016                   SEBASTIAN          AR   BROADCAST MEDIA

            TREE DOWN

&&

JBM

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
July 14, 2:00 PM CST
Where
Sebastian County, Ft Smith
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.380, -94.420

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Sebastian

When
July 14, 2:05 PM CST
Where
Sebastian County, 1.9 mi ESE of Ft Smith
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.367, -94.390

Strong thunderstorm wind snapped power poles.

Thunderstorm Wind, Sebastian

When
July 14, 2:05 PM CST
Where
Sebastian County, 0.76 mi SSW of Massard
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.339, -94.353

Strong thunderstorm wind blew down power lines across town.

Thunderstorm Wind, Crawford

When
July 14, 2:15 PM CST
Where
Crawford County, Van Buren
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.430, -94.350

Strong thunderstorm wind severely damaged the roof of a business.

Thunderstorm Wind, Crawford

When
July 14, 2:17 PM CST
Where
Crawford County, Mountainburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.630, -94.170

Strong thunderstorm wind blew down large tree limbs and power lines.

Thunderstorm Wind, Sebastian

When
July 14, 2:17 PM CST
Where
Sebastian County, 0.77 mi ESE of Greenwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.217, -94.257

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Sebastian

When
July 14, 2:18 PM CST
Where
Sebastian County, 0.33 mi SSW of Barling
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.325, -94.301

A storm spotter measured thunderstorm wind gusts to 58 mph.

Thunderstorm Wind, Crawford

When
July 14, 2:30 PM CST
Where
Crawford County, Kibler
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.430, -94.230

Strong thunderstorm wind blew down a large tree, numerous large tree limbs, and power lines.

Thunderstorm Wind, Franklin

When
July 14, 2:30 PM CST
Where
Franklin County, 0.27 mi WNW of Lonelm
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.552, -93.954

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Franklin

When
July 14, 2:40 PM CST
Where
Franklin County, 1 mi N of Ozark
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.514, -93.830

Strong thunderstorm wind blew down a large tree onto a mobile home, causing severe damage.

Thunderstorm Wind, Franklin

When
July 14, 2:40 PM CST
Where
Franklin County, 0.51 mi WNW of Watalula
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.573, -93.828

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Franklin

When
July 14, 2:40 PM CST
Where
Franklin County, 2.81 mi NNW of Denning
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.436, -93.824

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Franklin

When
July 14, 2:42 PM CST
Where
Franklin County, 0.68 mi SSW of Ozark
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.491, -93.834

Strong thunderstorm wind snapped numerous large tree limbs.

Thunderstorm Wind, Franklin

When
July 14, 2:50 PM CST
Where
Franklin County, 1.19 mi N of Denning
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.417, -93.796

Strong thunderstorm wind blew down trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649971, 649972, 649973, 649975, 649976, 649977, 649978, 649979, 649980, 649981, 649983, 649984, 649987, 649990.